Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 424, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 17, 1997, 7:57 PM CDT for Knox County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 17, 1997, 7:57 PM CDT (00:57 UTC)
- Expired
- Aug 17, 1997, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Knox County, TX
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3976 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1635 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 180058 RRA
SVROKC
TXC275-180145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT SUN AUG 17 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN NORTHERN TEXAS
KNOX
INCLUDING THE FOLLOWING LOCATIONS
TRUSCOTT AND VERA
AT 757 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CENTERED 9
MILES NORTH OF VERA.
THE STORM WAS DRIFTING SLOWLY NORTH.
THIS STORM LIKELY CONTAINS HAIL UP TO THE SIZE OF QUARTERS AND
WIND GUSTS TO 60 MPH. VERY HEAVY RAIN AND FREQUENT LIGHTNING
ALSO ACCOMPANY THIS STORM. SEEK SHELTER INDOORS...AWAY FROM
WINDOWS...AND AVOID USING ELECTRICAL APPLIANCES.
RMS
LAT...LON 3350 9948 3354 9974 3377 9982 3382 9950What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:30 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 17, 3:30 PM CDT, 4 hours 27 minutes before
FPUS3 KOKC 172030 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SUN AUG 17 1997 THE SHORT TERM CONCERNS ARE DOMINATED BY THE PRESENCE OF NUMEROUS OUTFLOW BOUNDARIES AND A COLD FRONT WHICH HAS BECOME VERY DIFFICULT TO PICK OUT. IT APPEARS AT THIS TIME THAT THE MOST LIKELY AREA FOR NEW DEVELOPMENT IS SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS...DUE TO THE LONG-TERM HEATING AND THE APPROACHING BOUNDARIES. THIS AREA ALSO HAS THE BEST CHANCE OF HEAVY RAINFALL...SO WILL MENTION THAT POSSIBILITY IN THE FORECAST. RAINFALL AMOUNTS SHOULD NOT BE ENOUGH TO WARRANT A FLOOD WATCH...BUT THEY MAY COME CLOSE. TOMORROW AND TOMORROW NIGHT PRESENT SOME DIFFICULTIES AS THE MODELS DIFFER ON MID-LEVEL INFLUENCES. HAVE BASED THE FORECAST ON THE ASSUMPTION THAT THE SHORT WAVE OVER THE SOUTHWESTERN STATES WILL BEGIN TO AFFECT OUR FORECAST AREA TOMORROW. GIVEN ABUNDANT MOISTURE...THE ONCOMING SHORT WAVE...AND PROBABLY MANY EXISTING BOUNDARIES...WOULD EXPECT A GOOD CHANCE OF RAIN TO CONTINUE THROUGH TOMORROW NIGHT. SO HAVE GONE ABOVE FWC GUIDANCE...WITH HIGHEST CHANCES IN NORTH WHERE FRONTAL POSITION IS MOST LIKELY TO BE. FWC TEMPERATURE GUIDANCE SEEMS GENERALLY REASONABLE...BUT HAVE LOWERED SOME OF THE VALUES DUE TO EXPECTED PRECIPITATION AND DAYTIME CLOUDS. HAVE ADDITIONALLY LOWERED MAXIMUM TEMPERATURES IN THE NORTHWEST FOR TOMORROW AND TUESDAY BECAUSE IT APPEARS THAT THE FRONT...OR ITS REMAINS...WILL STILL BE SOUTH OF THAT AREA. TOOK THE EXTENDED FORECAST VERBATIM FROM THE FORECASTER FROM WHOM I INHERITED THE LAST HALF OF THIS SHIFT. ESSENTIALLY...WE EXPECT WEDNESDAY TO BE HOT AND DRY...THEN ANOTHER FRONT DROPS IN FROM THE NORTH ON THURSDAY AND BRINGS IN COOLER TEMPERATURES AND ANOTHER CHANCE OF RAIN THROUGH FRIDAY. FCSTID = 23 = CMS OKC 72 85 72 92 / 40 40 30 30 HBR 70 86 72 95 / 40 40 30 20 SPS 75 93 75 98 / 40 30 20 20 GAG 65 84 68 90 / 40 40 40 30 PNC 73 85 73 88 / 20 30 50 30 DUA 70 88 73 92 / 50 30 30 20 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, Aug 17, 5:58 PM CDT, 1 hour 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
600 PM CDT SUN AUG 17 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
555 PM IOWA PARK TX 1.00 INCH HAIL
08/17/97 WICHITA
SCLocal storm report, Aug 17, 6:00 PM CDT, 1 hour 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
600 PM CDT SUN AUG 17 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
555 PM IOWA PARK TX 1.00 INCH HAIL
08/17/97 WICHITA
SCLocal storm report, Aug 17, 6:35 PM CDT, 1 hour 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
635 PM CDT SUN AUG 17 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
610 PM HENRIETTA TX 60 MPH WIND GUST
08/17/97 CLAY TRAILER TURNED OVER IN
HENRIETTA.
630 PM 6 N HENRIETTA TX 0.88 INCH HAIL
08/17/97 CLAY
632 PM IOWA PARK TX 0.88 INCH HAIL
08/17/97 WICHITA
SCLocal storm report, Aug 17, 6:38 PM CDT, 1 hour 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
635 PM CDT SUN AUG 17 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
610 PM HENRIETTA TX 60 MPH WIND GUST
08/17/97 CLAY TRAILER TURNED OVER IN
HENRIETTA.
630 PM 6 N HENRIETTA TX 0.88 INCH HAIL
08/17/97 CLAY
632 PM IOWA PARK TX 0.88 INCH HAIL
08/17/97 WICHITA
SCLocal storm report, Aug 17, 6:40 PM CDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
640 PM CDT SUN AUG 17 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
530 PM 7 NW HENRIETTA TX WIND DAMAGE
08/17/97 CLAY TRACKER TRAILER TURNED OVER ON
HWY 287.
530 PM HENRIETTA TX WIND DAMAGE
08/17/97 CLAY POWER LINES DOWN IN TOWN.
ALSO SEVERAL STREETS FLOODED
IN HENRIETTA.
636 PM WICHITA FALLS TX 68 MPH WIND GUST
08/17/97 WICHITA
640 PM LAKESIDE CITY TX 60-65 MPH WIND GUST
08/17/97 ARCHER
SCLocal storm report, Aug 17, 7:17 PM CDT, 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
640 PM CDT SUN AUG 17 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
530 PM 7 NW HENRIETTA TX WIND DAMAGE
08/17/97 CLAY TRACKER TRAILER TURNED OVER ON
HWY 287.
530 PM HENRIETTA TX WIND DAMAGE
08/17/97 CLAY POWER LINES DOWN IN TOWN.
ALSO SEVERAL STREETS FLOODED
IN HENRIETTA.
636 PM WICHITA FALLS TX 68 MPH WIND GUST
08/17/97 WICHITA
640 PM LAKESIDE CITY TX 60-65 MPH WIND GUST
08/17/97 ARCHER
SCThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:00 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Wichita | 30 min |
| Aug 17, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Archer | 48 min |
| Aug 17, 7:37 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Wilbarger | 53 min |
| Aug 17, 7:43 PM CDT | Tornado Warning | OUN | Archer | 32 min |
| Aug 17, 8:14 PM CDT | Severe Thunderstorm Warning | OUN | Archer | 46 min |
| Aug 17, 8:41 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 49 min |
| Aug 17, 9:30 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.